OBJECTIVE: To examine by Holter electrocardiographic monitoring the effect of abruptly stopping nitrate treatment in patients with stable angina pectoris. PATIENTS: 12 men with confirmed ischaemic heart disease and stable exertional class 3 angina (Canadian). All had episodes of horizontal or down sloping ST segment depression during 24 hour electrocardiographic monitoring. All were nitrate responders. DESIGN: Each patient was given isosorbide dinitrate (10-30 mg four times a day) and placebo (four times a day) for three days in a randomised crossover trial. There was a washout period of 3-5 days between the two treatment periods. Holter monitoring was performed on the third day of isosorbide dinitrate and placebo administration and on the first day of their withdrawal. RESULTS: When treatment with isosorbide dinitrate was stopped there was a significant increase in the total number and duration of painless episodes of myocardial ischaemia. During placebo and isosorbide dinitrate administration 8 patients had episodes of painless myocardial ischaemia whereas after isosorbide dinitrate cessation they were recorded in all 12 patients. Episodes of silent myocardial ischaemia at rest appeared in 4 patients after isosorbide dinitrate withdrawal. CONCLUSION: Abrupt cessation of short-term continuous nitrate treatment in patients with severe angina may cause a rebound increase in myocardial ischaemia which is predominantly silent.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.